Texas, 2011

Hail in Texas, November 21, 2011

November 21, 2011 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm developed during the late morning hours and produced some hail across the extreme southwestern Texas Panhandle. There were no reports of damage or injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm developed during the late morning hours and produced some hail across the extreme southwestern Texas Panhandle. There were no reports of damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 21, 6:01 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 21, 6:01 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
601 AM CST MON NOV 21 2011

.AVIATION...
12Z TAFS...FLYING CONDITIONS WILL DETERIORATE FROM SOUTH TO NORTH
TODAY AHEAD OF AN APPROACHING UPPER-LEVEL LOW PRESSURE SYSTEM. AS
LOW-LEVEL MOISTURE CONTINUES TO ADVECT NORTHWARD INTO THE AREA THIS
MORNING...LOW CIGS AND FOG WILL FIRST DEVELOP AT KAMA. EXPECTING IFR
TO LIFR CIGS AND MVFR VSBYS AT KAMA...ALTHOUGH THERE IS THE POTENTIAL
FOR VSBYS TO DROP LOWER THAN THIS. MVFR TO IFR CIGS THEN EXPECTED TO
DEVELOP/MOVE INTO KDHT AND KGUY AROUND MIDDAY...WITH FOG POTENTIAL
SOMEWHAT LESS AT THESE TWO TERMINALS. AS LIFT INCREASES AHEAD OF THE
APPROACHING UPPER-LEVEL LOW...PRECIPITATION IN THE FORM OF -DZ OR
-SHRA IS EXPECTED TO DEVELOP AT KAMA MID TO LATE MORNING. THE
PRECIPITATION WILL THEN LIKELY TRANSITION TO THUNDERSTORMS AND BECOME
HEAVIER THIS AFTERNOON...AND EXPAND NORTHWARD INTO THE KGUY AREA.
KDHT WILL BE ON THE EDGE OF BETTER RAIN CHANCES...SO WILL ONLY CARRY
VCSH REMARKS ATTM. IFR/LIFR CIGS TO PERSIST AT KAMA THIS
AFTERNOON...WITH MVFR/IFR CIGS EXPECTED AT KDHT AND KGUY...ALONG WITH
REDUCED VSBYS IN RAIN.

THE BULK OF THE PRECIPITATION WILL SLIDE EAST OF THE TERMINALS BY
EARLY EVENING...WITH KGUY SEEING THE BEST CHANCE OF ANY LINGERING
RAIN DURING THE MID TO LATE EVENING HOURS. LOW CLOUDS WILL SCATTER
OUT THIS EVENING /POSSIBLY NOT TILL OVERNIGHT AT KGUY/...HOWEVER SOME
FOG WILL BE POSSIBLE THIS EVENING AND EARLY OVERNIGHT UNTIL A COLD
FRONT PUSHES THROUGH...SWITCHING WINDS TO THE NORTHWEST AND ADVECTING
IN DRIER AIR.

KB

&&

.PREV DISCUSSION... /ISSUED 318 AM CST MON NOV 21 2011/

DISCUSSION...
SURFACE RIDGE OF HIGH PRESSURE HAS NOSED INTO THE TEXAS AND
OKLAHOMA PANHANDLES EARLY THIS MORNING. THIS SURFACE RIDGE WILL
GIVE WAY TO AN INTENSIFYING LOW PRESSURE TROUGH IN EASTERN NEW
MEXICO TODAY. THIS IS ALREADY SHOWING SIGNS OF HAPPENING AS LOW
CLOUDS AND FOG CONTINUE TO WORK THEIR WAY NORTHWARD ACROSS THE
SOUTHERN TEXAS PANHANDLE IN A WAA AND MOISTURE ADVECTION PATTERN
JUST ABOVE THE SURFACE. MOISTURE AND WARM AIR ADVECTION WILL
CONTINUE TODAY AHEAD OF A SHARP SHORT WAVE TROUGH THAT WILL SWING
FROM SOUTHERN CALIFORNIA INTO THE PANHANDLES BY TONIGHT. THE
INCREASING MOISTURE ALONG WITH INCREASING INSTABILITY AND LIFT FROM
THE APPROACHING STORM SYSTEM WILL HELP TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY AND TONIGHT. THE BEST CHANCE OF
RAIN LOOKS TO BE ACROSS THE SOUTHEAST TEXAS PANHANDLE CLOSER TO THE
DEEPER MOISTURE. A THUNDERSTORM OR TWO MAY BECOME SEVERE ACROSS THE
SOUTHERN TEXAS PANHANDLE WITH LARGE HAIL BEING THE MAIN HAZARD. SEE
THE LATEST SWODY1 FOR MORE DETAILS.

THE UPPER LEVEL SHORT WAVE TROUGH OVER THE PANHANDLES TONIGHT WILL
SWING OFF TO THE EAST BY EARLY TUESDAY MORNING. A COLD FRONT WILL
MOVE SOUTH ACROSS THE PANHANDLES EARLY TUESDAY MORNING BEHIND THIS
SYSTEM. SOME FOG MAY AGAIN DEVELOP TONIGHT AHEAD OF THIS COLD
FRONT...ESPECIALLY IF WE HAVE LOCALLY HEAVY RAIN IN THE SOUTHEAST
TEXAS PANHANDLE. TEMPERATURES WILL ACTUALLY BE WARMER ON TUESDAY
OVER TODAY/S READINGS BEHIND THE FRONT AS ADDED SUNSHINE COMBINES
WITH DRIER AIR.

ANOTHER FAST MOVING UPPER LEVEL OPEN SHORT WAVE TROUGH MOVES ACROSS
THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS LATE IN THE WEEK.
RIGHT NOW THE MODELS ARE SHOWING SOME PRECIPITATION WITH THIS
SYSTEM...BUT THEY DO NOT AGREE ON THE TIMING NOR THE STRENGTH OF
THIS NEXT SYSTEM. FOR NOW WILL KEEP THE FORECAST DRY AND WAIT FOR
THE MODELS TO COME INTO BETTER AGREEMENT. UPPER HEIGHTS START TO
RISE AGAIN BEHIND THIS SYSTEM FOR NEXT WEEKEND...SO WE CAN EXPECT
WARMER TEMPERATURES ALONG WITH DRY WEATHER.

FIRE WEATHER...
SHOWER AND THUNDERSTORM CHANCES INCREASE TODAY AND TONIGHT
ACROSS THE PANHANDLES...WITH THE BEST CHANCE OF HEAVIER RAIN
ACROSS THE SOUTHEAST TEXAS PANHANDLE. DRIER AIR MOVES SOUTHEAST
ACROSS THE REGION BEHIND A COLD FRONT ON TUESDAY...BUT LOWEST
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO STAY ABOVE 20
PERCENT. SOUTHWEST WINDS WILL PICK UP INTO THE 15 TO 30 MPH RANGE
AND THE RELATIVE HUMIDITY MAY DROP TO NEAR 20 PERCENT IN THE
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE BY
THANKSGIVING.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/15
Hazardous weather outlook, Nov 21, 3:37 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
337 AM CST MON NOV 21 2011

OKZ001>003-TXZ001>020-212145-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
337 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES. ONE OR TWO
STORMS MAY BECOME SEVERE ACROSS THE SOUTHERN TEXAS PANHANDLE WITH
LARGE HAIL BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE ON THURSDAY
AFTERNOON DUE TO LOW RELATIVE HUMIDITY VALUES AND BREEZY SOUTHWEST
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN ISOLATED SPOTS ACROSS THE
SOUTHERN TEXAS PANHANDLE THIS AFTERNOON AND EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS THURSDAY.

GOEHRING

In the hours before

Special weather statement, Nov 21, 10:31 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1031 AM CST MON NOV 21 2011

TXZ011-012-016-017-211730-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
1031 AM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CST FOR RANDALL...POTTER...
OLDHAM AND DEAF SMITH COUNTIES.

AT 1030 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES WEST OF BOOTLEG...OR ABOUT
29 MILES WEST OF HEREFORD...MOVING NORTHEAST AT 35 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KS
Local storm report, Nov 21, 10:46 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1046 AM CST MON NOV 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     HAIL             BOOTLEG                 34.83N 102.81W
11/21/2011  E1.00 INCH       DEAF SMITH         TX   FIRE DEPT/RESCUE

            PEA TO QUARTER SIZE HAIL COVERING THE GROUND.

&&

EVENT NUMBER AMA1100473

JACKSON

The radar

The Cannon AFB radar (KFDX), 77 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deaf Smith

When
November 21, 10:46 AM CST to 10:48 AM CST
Where
Deaf Smith County, Bootleg
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.830, -102.810

The Bootleg Fire Department reported pea to quarter size hail covering the ground in the town of Bootleg Texas. There were no reports of damage or injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353156.